Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 18, NWS Indianapolis, IN

April 11, 20227 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 11, 2022, 10:55 AM EDT for 7 counties in Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2022, 10:55 AM EDT (14:55 UTC)
Expired
Apr 11, 2022, 11:19 AM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KIND 111455
SVRIND
INC057-059-063-081-095-097-145-111530-
/O.NEW.KIND.SV.W.0018.220411T1455Z-220411T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1055 AM EDT Mon Apr 11 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in central Indiana...
  Northern Shelby County in central Indiana...
  Hancock County in central Indiana...
  Northern Johnson County in central Indiana...
  East central Hendricks County in central Indiana...
  Marion County in central Indiana...
  Southeastern Hamilton County in central Indiana...

* Until 1130 AM EDT.

* At 1054 AM EDT, a severe thunderstorm was located near Southport,
  or near Indianapolis, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Southport and Monument Circle around 1100 AM EDT.
  Beech Grove, Rocky Ripple, Wynnedale, Spring Hill and Indiana 
  State Fairgrounds around 1105 AM EDT.
  Warren Park and Broad Ripple around 1110 AM EDT.

Other locations in the path of this severe thunderstorm include
Castleton, Cumberland, New Palestine, Geist Reservoir, Indianapolis,
Lawrence, McCordsville, Spring Lake, Greenfield, Fortville and
Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3967 8564 3957 8623 3959 8625 3963 8625
      3963 8630 3974 8642 4009 8593 3997 8573
      3979 8563
TIME...MOT...LOC 1454Z 238DEG 35KT 3970 8621 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
2 follow-up statements
391 
WWUS53 KIND 111503
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1103 AM EDT Mon Apr 11 2022

INC063-111512-
/O.CAN.KIND.SV.W.0018.000000T0000Z-220411T1530Z/
Hendricks IN-
1103 AM EDT Mon Apr 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENDRICKS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3967 8564 3959 8612 3964 8615 3974 8624
      3980 8633 3981 8633 4009 8593 3997 8573
      3979 8563
TIME...MOT...LOC 1502Z 234DEG 41KT 3982 8629 3978 8610 3961 8609 

$$

INC057-059-081-095-097-145-111530-
/O.CON.KIND.SV.W.0018.000000T0000Z-220411T1530Z/
Madison IN-Shelby IN-Hancock IN-Johnson IN-Marion IN-Hamilton IN-
1103 AM EDT Mon Apr 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTHWESTERN MADISON...NORTHERN SHELBY...HANCOCK...NORTHEASTERN
JOHNSON...MARION AND SOUTHEASTERN HAMILTON COUNTIES...

At 1102 AM EDT, severe thunderstorms were located along a line
extending from near Speedway to near Indianapolis to Greenwood,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. A 59 mph wind gust was measured at 
         Indianapolis airport as these storms moved through. 

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Warren Park around 1110 AM EDT.
  Lawrence, Cumberland and Geist Reservoir around 1115 AM EDT.

Other locations in the path of these severe thunderstorms include
Indianapolis, Carmel, McCordsville, New Palestine, Castleton,
Fortville, Spring Lake, Fishers, Noblesville, Greenfield, Ingalls and
Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3967 8564 3959 8612 3964 8615 3974 8624
      3980 8633 3981 8633 4009 8593 3997 8573
      3979 8563
TIME...MOT...LOC 1502Z 234DEG 41KT 3982 8629 3978 8610 3961 8609 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
509 
WWUS53 KIND 111519
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1119 AM EDT Mon Apr 11 2022

INC057-059-081-095-097-145-111528-
/O.CAN.KIND.SV.W.0018.000000T0000Z-220411T1530Z/
Madison IN-Shelby IN-Hancock IN-Johnson IN-Marion IN-Hamilton IN-
1119 AM EDT Mon Apr 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...
NORTHERN SHELBY...HANCOCK...NORTHEASTERN JOHNSON...MARION AND
SOUTHEASTERN HAMILTON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits but are still capable of strong wind gusts to around 40 mph.

LAT...LON 3967 8564 3959 8612 3964 8615 3974 8624
      3980 8633 3981 8633 4009 8593 3997 8573
      3979 8563
TIME...MOT...LOC 1516Z 238DEG 35KT 3989 8614 3985 8595 3968 8594 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:37 AM EDT, 18 minutes earlier.

Area forecast discussion, Apr 11, 10:37 AM EDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1037 AM EDT Mon Apr 11 2022

...Update...

.Forecast Update...
Issued at 1037 AM EDT Mon Apr 11 2022

Just sent another update to refined precipitation
coverage/probabilities based on radar trends. Initial push of
moisture and associated wave of convection with some lightning is
moving northeast across the area now. We expanded higher
probabilities northward into the I-70 corridor, including
Indianapolis, where rain will happen shortly. Limited instability
will preclude a severe threat but cannot rule out brief pea size
hail in isolated more intense cores. Also, with the dry sub-cloud
layer, despite convection being rooted at around 800-mb, gusty winds
may briefly occur.

&&

.Short Term...(Today through Tuesday)
Issued at 300 AM EDT Mon Apr 11 2022

Early this morning, a surface low was across Minnesota with a cold
front extending into Illinois and then into Missouri. A 50kt low
level jet was across the area, with isolated elevated convection
across the northwest forecast area. Other scattered convection was
along the cold front.

The cold front will move slowly southeast across the area today.
While the main shortwave aloft will remain well northwest of the
area, pieces of upper energy will move through the southwest flow
aloft. Weak waves will also move along the surface front. While the
low level jet weakens during the day, the forcing from the
aforementioned features will be enough to generate scattered to
numerous areas of convection during the day today.

Combining the coverage from the areas of convection through the day
will lead to categorical PoPs across most of the area at some point
today. Current expected evolution of the upper energy would indicate
the coverage of the highest PoPs will be during the late afternoon,
when forcing, heating, and instability are maximized.

There remains some conditional threat for isolated severe storms
across the far southwestern forecast area later this afternoon into
early evening. Enough instability may develop to interact with
decent shear to produce the isolated severe storms. However,
questions remain on whether than instability will develop as cloud
cover as well as storms to the south could inhibit that development.

At 00Z this evening, the higher coverage of convection will be
ongoing across mainly the southeast half of the area, so will go
with high PoPs there. Convection will diminish during the evening as
the cold front is pushed south and east of central Indiana.

Water vapor satellite shows moisture flowing into the area with a
connection to the Pacific. Precipitable water values will be over an
inch today into this evening. Thus, a threat for locally heavy rain
will exist with the convection. However, will have to watch and see
if convection farther south robs some of the moisture for here.

On Tuesday, the front will return north as a warm front, with upper
flow returning to the southwest. Even though moisture returns, there
isn't much forcing with the warm front. Will only go with some low
PoPs during the day Tuesday.

Briefly looking at temperatures, readings will top out in the 60s
today with the clouds and rain around. With the front to the south
tonight, lows will be able to drop back into the 40s. As the front
returns north on Tuesday, and with lower coverage of rain, highs
will peak in the 60s and lower 70s.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 300 AM EDT Mon Apr 11 2022

Long term period will begin with the area solidly in the expansive
warm sector of a large and potent low pressure system. This low will
drag a cold front through the area Wednesday night, with showers and
thunderstorms ahead of it and particularly along it as it passes.
Environment looks to be at least modestly unstable and strongly
sheared Wednesday evening into the overnight and thus a fairly
significant severe threat will exist during this time, with QLCS
mode and damaging winds/few tornadoes the most likely threat. There
will also be a heavy rain threat, which could produce some localized
flooding given expected rainfall prior, but given fairly rapid storm
motions this should be limited.

Temperatures will moderate significantly in the wake of the cold
front and are likely to be below normal much of the remainder of the
period, and blended intialization handles this well.

A dry period is expected Thursday and Friday in the wake of the
front, although steep low level lapse rates/deep mixing and strong
low level flow Thursday may produce significant wind gusts to about
40 MPH.

Rain chances will return Friday night and persist through the
remainder of the period as numerous disturbances in fairly fast
quasizonal or weakly cyclonic flow along a baroclinic zone in the
region pass through the area. Model discrepancies further out in
time preclude more than chance pops at this time.

&&

.Aviation...(12Z TAF Issuance)
Issued at 602 AM EDT Mon Apr 11 2022

IMPACTS:

* MVFR conditions developing by early afternoon at most sites.
* Showers becoming widespread this afternoon and continuing into the
  evening at most sites.
* Scattered thunderstorms into the evening.
* IFR or worse possible in thunderstorms.
* Wind shift to northwest as a cold front passes through.

DISCUSSION:

A cold front will slowly make its way southeast across the sites
today, pushing south of the area around 00Z. Coverage of showers and
some thunderstorms will increase today as the front moves through.
Widespread MVFR conditions are expected in the showers, with IFR or
worse possible in and near thunderstorms.

Rain will diminish by late evening with improving conditions
overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...BRB/Eckhoff
Short Term...50
Long Term...Nield
Aviation...50
Hazardous weather outlook, Apr 11, 3:57 AM EDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
357 AM EDT Mon Apr 11 2022

INZ021-028>031-035>049-051>057-062>065-071-072-120800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Seymour, and North Vernon
357 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today and tonight, with most
coverage of storms expected during the afternoon into the evening.

Severe storms are not expected, but small hail, gusty winds, and
locally heavy rainfall are possible with some storms. Lightning is a
threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected over all or parts of
the area Tuesday afternoon through Wednesday night.

An isolated strong to severe thunderstorm is possible later Tuesday
night.

Scattered severe storms will be possible later Wednesday afternoon
into Wednesday night.

Damaging winds would be the primary threat with the severe storms.

Any thunderstorm will be capable of producing locally heavy rain and
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts for potential
activation, mainly on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>070-120800-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
357 AM EDT Mon Apr 11 2022

This hazardous weather outlook is for southwest sections of central
Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today and tonight, with most
coverage of storms expected during the afternoon into the evening.

An isolated strong to severe storm is possible this afternoon into
the evening, with damaging winds the primary threat.

Lightning and locally heavy rain are threats from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected Tuesday afternoon
through Wednesday night.

An isolated strong to severe thunderstorm is possible later Tuesday
night.

Scattered severe storms will be possible later Wednesday afternoon
into Wednesday night.

Damaging winds would be the primary threat with the severe storms.

Any thunderstorm will be capable of producing locally heavy rain and
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts for potential
activation, mainly on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 11, 10:53 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1053 AM EDT Mon Apr 11 2022

INZ039-046>048-111515-
Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
1053 AM EDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of southwestern
Hancock, southeastern Hendricks, Marion and southwestern Hamilton
Counties through 1115 AM EDT...

At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, or 11 miles southwest of Indianapolis, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. A 49 mph wind
         gust occurred at Indianapolis airport.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Speedway and Southport around 1105 AM EDT.
  Beech Grove around 1110 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 8592 3970 8590 3970 8595 3964 8608
      3963 8640 3972 8647 3992 8629 3993 8624
      3997 8624 4003 8619
TIME...MOT...LOC 1452Z 241DEG 35KT 3969 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BRB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:53 AM EDTSpecial Weather StatementINDMarion22 min
Apr 11, 11:18 AM EDTSpecial Weather StatementINDDelaware, Hancock, Henry, Rush27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.